logo CRAS
Comptes Rendus. Mathématique

Théorie des fonctions
Appell and Sheffer sequences: on their characterizations through functionals and examples
Comptes Rendus. Mathématique, Tome 359 (2021) no. 2, pp. 205-217.

L’objectif de cet article est de présenter une nouvelle récurrence simple pour les suites d’Appell et de Sheffer en termes de la fonctionnelle linéaire qui les définit, et d’expliquer comment cela équivaut à plusieurs caractérisations bien connues qui apparaissent dans la littérature. Nous donnons aussi plusieurs exemples, y compris des représentations intégrales des opérateurs inverses associés aux polynômes de Bernoulli et d’Euler, et une nouvelle représentation intégrale des polynômes d’Hermite d-orthogonaux remis à l’échelle, qui généralise l’opérateur de Weierstrass associé aux polynômes d’Hermite.

The aim of this paper is to present a new simple recurrence for Appell and Sheffer sequences in terms of the linear functional that defines them, and to explain how this is equivalent to several well-known characterizations appearing in the literature. We also give several examples, including integral representations of the inverse operators associated to Bernoulli and Euler polynomials, and a new integral representation of the re-scaled Hermite d-orthogonal polynomials generalizing the Weierstrass operator related to the Hermite polynomials.

Reçu le :
Révisé le :
Accepté le :
Publié le :
DOI : https://doi.org/10.5802/crmath.172
Classification : 05A40,  11B83,  11B68
Mots clés : Sheffer and Appell sequences, Bernoulli, Euler and Hermite d-orthogonal polynomials
@article{CRMATH_2021__359_2_205_0,
     author = {Sergio A. Carrillo and Miguel Hurtado},
     title = {Appell and {Sheffer} sequences: on their characterizations through functionals and examples},
     journal = {Comptes Rendus. Math\'ematique},
     pages = {205--217},
     publisher = {Acad\'emie des sciences, Paris},
     volume = {359},
     number = {2},
     year = {2021},
     doi = {10.5802/crmath.172},
     language = {en},
}
Sergio A. Carrillo; Miguel Hurtado. Appell and Sheffer sequences: on their characterizations through functionals and examples. Comptes Rendus. Mathématique, Tome 359 (2021) no. 2, pp. 205-217. doi : 10.5802/crmath.172. https://comptes-rendus.academie-sciences.fr/mathematique/articles/10.5802/crmath.172/

[1] Lidia Aceto; Isabel Cação A matrix approach to Sheffer polynomials, J. Math. Anal. Appl., Volume 446 (2017) no. 1, pp. 87-100 | Article | MR 3554717 | Zbl 1351.11020

[2] Lidia Aceto; Helmuth R. Malonek; Graça Tomaz A unified matrix approach to the representation of Appell polynomials, Integral Transforms Spec. Funct., Volume 26 (2015) no. 6, pp. 426-441 | Article | MR 3327471 | Zbl 1309.15015

[3] José A. Adell; Alberto Lekuona Binomial convolution and transformations of Appell polynomials, J. Math. Anal. Appl., Volume 456 (2017) no. 1, pp. 16-33 | Article | MR 3680954 | Zbl 1371.33026

[4] José A. Adell; Alberto Lekuona Closed form expressions for Appell polynomials, Ramanujan J., Volume 49 (2019), pp. 567-583 | Article | MR 3979692 | Zbl 07096582

[5] Tom M. Apostol On the Lerch zeta function, Pac. J. Math., Volume 1 (1951) no. 2, pp. 161-167 | Article | MR 43843 | Zbl 0043.07103

[6] Paul E. Appell Sur une classe de polynômes, Ann. Sci. Éc. Norm. Supér., Volume 9 (1880), pp. 119-144 | Article | Numdam | Zbl 12.0342.02

[7] Werner Balser Formal power series and linear systems of meromorphic ordinary differential equations, Universitext, Springer, 2000 | Zbl 0942.34004

[8] Ralph P. Boas Stieljes moment problem for functions of bounded variation, Bull. Am. Math. Soc., Volume 45 (1939), pp. 399-404 | Article

[9] Jonathan M. Borwein; Neil J. Calkin; Dante Manna Euler–Boole summation revisited, Am. Math. Mon., Volume 116 (2009) no. 5, pp. 387-412 | Article | MR 2510837 | Zbl 1229.11035

[10] Nicolas Bourbaki Éléments de mathématique. Fonctions d’une variable réelle. Théorie élémentaire, Springer, 2007 | Article | Zbl 1108.26003

[11] Bernard Candelpergher Ramanujan summation of divergent series, Lecture Notes in Mathematics, 2185, Springer, 2017 | MR 3677185 | Zbl 1386.40001

[12] Louis Comtet Advanced combinatorics. The art of finite and infinite expansions, D. Reidel Publishing Co., 1974 | Zbl 0283.05001

[13] Francesco A. Costabile; Elisabetta J. Longo An algebraic approach to Sheffer polynomial sequences, Integral Transforms Spec. Funct., Volume 25 (2010) no. 4, pp. 295-311 | Article | MR 3172043 | Zbl 1345.11020

[14] Francesco A. Costabile; Elisabetta J. Longo A determinantal approach to Appell polynomials, J. Comput. Appl. Math., Volume 236 (2010), pp. 1528-1542 | Article | MR 2610369 | Zbl 1200.33020

[15] Khalfa Douak The relation of the d-orthogonal polynomials to the Appell polynomials, J. Comput. Appl. Math., Volume 70 (1996), pp. 279-295 | Article | MR 1399874 | Zbl 0863.33007

[16] Driss Drissi Characterization of Kummer hypergeometric Bernoulli polynomials and applications, C. R. Math. Acad. Sci. Paris, Volume 357 (2019), pp. 743-751 | Article | MR 4031443 | Zbl 07132520

[17] Henry W. Gould; A. T. Hopper Operational formulas connected with two generalizations of Hermite polynomials, Duke Math. J., Volume 29 (1962) no. 1, pp. 51-63 | Article | MR 132853 | Zbl 0108.06504

[18] Abdul Hassen; Hieu Nguyen Hypergeometric Bernoulli polynomials and Appell sequences, Int. J. Number Theory, Volume 5 (2008) no. 4, pp. 767-774 | Article | MR 2458842 | Zbl 1204.11049

[19] Wilhelm Magnus; Fritz Oberhettinger; Raj P. Soni Formulas and theorems for special functions of mathematical physics, Springer, 1966 | Article

[22] Niels E. Nørlund Mémoire sur les polynômes de Bernoulli, Acta Math., Volume 43 (1922), pp. 121-196 | Article

[23] Niels E. Nørlund Vorlesungen über differenzen-rechnung, Grundlehren der Mathematischen Wissenschaften, 13, Springer, 1924 | Article

[24] Frank W. Olver Asymptotics and special functions, A K Peters, 1997 | Article | MR 1429619 | Zbl 0982.41018

[25] NIST Handbook of Mathematical Functions (Frank W. Olver; Daniel W. Lozier; Ronald F. Boisvert; Charles W. Clark, eds.), US Department of Commerce, 2010 http://dlmf.nist.gov | Zbl 1198.00002

[26] Steven Roman Umbral calculus, Pure and Applied Mathematics, 111, Academic Press Inc., 1984 | MR 741185 | Zbl 0536.33001

[27] Steven Roman; Gian-Carlo Rota Umbral calculus, Adv. Math., Volume 27 (1978) no. 1, pp. 95-128 | Article | MR 485417 | Zbl 0375.05007

[28] Gian-Carlo Rota Finite operator calculus, Academic Press Inc., 1975 | Zbl 0328.05007

[29] Isador M. Sheffer Some properties of polynomial sets of type zero, Duke Math. J., Volume 5 (1939) no. 3, pp. 590-622 | Article | MR 81

[30] Isador M. Sheffer Note on Appell polynomials, Bull. Am. Math. Soc., Volume 51 (1945) no. 10, pp. 739-744 | Article | MR 12722 | Zbl 0060.19212

[31] James Shohat The relation of the classical orthogonal polynomials to the polynomials of Appell, Am. J. Math., Volume 58 (1936) no. 3, pp. 453-464 | Article | MR 1507168 | Zbl 62.0426.05

[32] Ping Sun Moment representation of Bernoulli polynomial, Euler polynomial and Gegenbauer polynomials, Stat. Probab. Lett., Volume 77 (2007) no. 7, pp. 748-751 | Article | MR 2356515 | Zbl 1116.62017

[33] Bao Quoc Ta Probabilistic approach to Appell polynomials, Expo. Math., Volume 33 (2015) no. 3, pp. 269-294 | Article | MR 3360350 | Zbl 1343.11032

[34] Piergiulio Tempesta On Appell sequences of polynomials of Bernoulli and Euler type, J. Math. Anal. Appl., Volume 341 (2008) no. 2, pp. 1295-1310 | Article | MR 2398529 | Zbl 1176.11007

[35] C. J. Thorne A property of Appell sets, Am. Math. Mon., Volume 52 (1945) no. 4, pp. 191-193 | Article | MR 11753 | Zbl 0060.19213

[36] Jacques Touchard Sur les cycles des substitutions, Acta Math., Volume 70 (1939) no. 4, pp. 243-297 | Article | MR 1555449 | Zbl 0021.01104

[37] Weiping Wang A determinantal approach to Sheffer sequences, Linear Algebra Appl., Volume 463 (2014), pp. 228-254 | Article | MR 3262398 | Zbl 1301.05025

[38] Yongzhi Yang Determinant representations of Appell polynomial sequences, Oper. Matrices, Volume 2 (2008) no. 4, pp. 517-524 | Article | MR 2468879 | Zbl 1166.15003